Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 105, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 9, 2021, 4:49 PM EDT for Dauphin County, Lebanon County, Pennsylvania. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2021, 4:49 PM EDT (20:49 UTC)
- Expired
- Jul 9, 2021, 5:45 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Dauphin County, PA, Lebanon County, PA
The radar
The State College radar (KCCX), 135 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 4:51 PM EDT | TSTM WND DMG | 2 W Dauphin, PA | TREE ON WIRES ON MOUNT PLEASANT ROAD. |
| Jul 9, 4:51 PM EDT | TSTM WND DMG | 2 Wnw Dauphin, PA | TREE ACROSS MILLER ROAD. |
| Jul 9, 4:52 PM EDT | TSTM WND DMG | 3 Nne Dauphin, PA | SPORADIC REPORTS OF TREES ACROSS ROADS IN THE VALLEYS OF POWELLS CREEK, CLARK CREEK AND STONY CREEK FROM FIRE AND RESCUE AND AMATEUR RADIO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WUUS51 KCTP 092049
SVRCTP
PAC043-075-092145-
/O.NEW.KCTP.SV.W.0105.210709T2049Z-210709T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
449 PM EDT Fri Jul 9 2021
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Dauphin County in south central Pennsylvania...
Lebanon County in south central Pennsylvania...
* Until 545 PM EDT.
* At 449 PM EDT, a severe thunderstorm was located near Linglestown,
moving east at 30 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Harrisburg, Lebanon, Hershey, Colonial Park, Progress, Palmyra,
Linglestown, Annville, Hummelstown, Cornwall, Myerstown, Paxtonia,
Rutherford, Skyline View, Campbelltown, Pleasant Hill, Marysville,
Sand Hill, Newmanstown and Lebanon South.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 261 to 264.
Interstate 78 from mile markers 0 to 5.
Interstate 81 from mile markers 65 to 90.
Interstate 83 from mile markers 48 to 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4028 7625 4025 7630 4024 7644 4021 7652
4030 7691 4032 7692 4032 7691 4035 7693
4036 7698 4042 7700 4046 7692 4045 7636
4037 7625 4036 7620
TIME...MOT...LOC 2049Z 287DEG 25KT 4039 7683
HAIL...0.88IN
WIND...70MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 4:06 PM EDT, 43 minutes earlier.
Area forecast discussion, Jul 9, 4:06 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service State College PA 406 PM EDT Fri Jul 9 2021 .SYNOPSIS... A weak cold front marching east across Central PA this afternoon will user in less humid and rain-free conditions for tonight through the first half of the upcoming weekend. A warm front will drift slowly north into the state for late Saturday night and Sunday, ushering in higher humidity and hotter temperatures. It will also be increasing the chance of mainly afternoon and early evening showers and thunderstorms Sunday through Tuesday, some of which could contain strong gusty winds and locally heavy rain. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Surface cold front stretching from KELM...SSW to KUNV and KAOO at 1915Z. Sfc-based CAPE and DCAPE out ahead of this boundary has been limited by earlier, extensive cloud cover and a scattering of showers. Still we expect to see a gradual increase in both coverage and intensity of the convection across the Susq Valley through 01Z, before notably drier air advects SE into the region and begins a 36-42 hour period of mainly dry conditions with comfortable humidity. Look for generally partly cloudy skies across the SE half of our CWA tonight, while an extensive layer of fairly thick stratocu advects SE to blanket the NW mtns and Laurels through at least the mid morning hours Saturday. Much more comfortable mins tonight, ranging from the mid 50s across the NW Mtns and Laurel Highlands, to the mid 60s in the larger Metro areas of the southeast. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... An area of high pressure and associated much drier air in the form of PWATs only between 0.75-1.00 inch range will treat us to at least one very nice day this weekend. Lingering stratus/stratocu clouds across the NW will lift and show some breaks of sun in the afternoon, while mostly sunny skies develop by late morning or early afternoon across the bulk of the Ridge and Valley and Susq Region. Max temps Sat will be about 3-4F below normal which will mean comfortably warm weather for all but the highest elevations where readings will just nudge above 70F. Just an isolated shower is possible in the aftn to the NE of IPT at the base of a minor upper trough. The humidity starts to rise late Sat night as clouds and a few SHRA move in from the SW on WAA aloft. The warm front should arrive in the srn counties by Sunday morning. Mins will hold in the m50s N and m-u60s around Harrisburg. SFC dewpoints rebound quickly into the 60s to near 70F Sunday with PWAT values jumping to between 2-2.25 inches by the afternoon, bringing back true stickiness and likely some tall/strong to svr TSRA during the afternoon and evening hours with hodographs showing a broad loop and rather strong speed and directional shear in the 0.5 to 1.5 KM AGL with 0-1 KM EHIs in the 2-3.5 m2/s2 range across much of our central and SW zones coinciding with peak heating near and just to the north of a slowly northward moving warm front. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Sunday's storms may linger into Sunday night, followed by more periods of afternoon showers and storms until Tuesday. We will be on the NW fringe of an upper level ridge and associated increase in heat and humidity once again, though this time the heat will be tempered by some bouts of showers and TSRA and somewhat lower Mid level heights and thicknesses. Showers and storms may produce locally heavy rainfall as PWAT values surge to 1.5 to 1.75 inches overnight Saturday night and peak between 1.75 and 2 inches Sunday through Tuesday. Wednesday looks to display some improvement to the rain situation as the upper trough to our west flattens and lifts NE across New York State. It will still be very warm to hot...but slightly less humid with PWAT values slipping to under 1.5 inches in most places (except for the far SE). By the end of the week, a series of shortwaves will slide through our area under quasi-zonal upper level flow. The weekend seems to show improvement from the wet and humid pattern, but there is a lot of uncertainty that far out in time. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... A cold front will push east through the Susq Valley airfields late this afternoon/early this evening and bring a few showers/t-storms from KIPT to KSEG and KMDT...east. Drier air advects in from the NW and helps to erode and lift the cloud bases up a few KFT through dusk, before a layer of IFR-LIFR stratus advects SE from Lake Erie . Low cigs and fog are probable over the western 1/3 of the airspace late tonight through the mid morning hours Saturday. Outlook... Sat...AM low cigs psbl wrn 1/3. Bcmg VFR. Spotty PM shower possible north. Sun-Tue...Scattered showers and t-storms. Wed...Improving conditions after some possible early morning low cigs and fog over the Northern and Western mtns. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert LONG TERM...Lambert/Wagner AVIATION...Lambert/Steinbugl
Hazardous weather outlook, Jul 9, 11:41 AM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1141 AM EDT Fri Jul 9 2021 PAZ004>006-010>012-017>019-024>027-033>035-037-041-045-101545- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Southern Clinton- 1141 AM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An upper level trough over the midwest combined with very warm and humid air across our region, and the close proximity of a surface warm front will bring rounds of thunderstorms each afternoon Sunday through Tuesday. Some of the storms will likely become strong to severe, and will be accompanied by strong gusty wind and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-042-046-049>053-056>059-063>066-101545- Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 1141 AM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered strong to severe thunderstorms with gusty winds and small hail are possible this afternoon into early the evening as a weak cold front pushes east across the region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An upper level trough over the midwest combined with very warm and humid air across our region, and the close proximity of a surface warm front will bring rounds of thunderstorms each afternoon Sunday through Tuesday. Some of the storms will likely become strong to severe, and will be accompanied by strong gusty wind and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 9, 3:36 PM EDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service State College PA 336 PM EDT Fri Jul 9 2021 PAZ027-028-050-056-092000- Perry PA-Juniata PA-Mifflin PA-Snyder PA- 336 PM EDT Fri Jul 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...JUNIATA... MIFFLIN...AND SNYDER COUNTIES UNTIL 400 PM EDT... At 336 PM EDT, Doppler radar indicated a strong thunderstorm near Lewistown, moving east at 35 mph. Penny size hail and wind gusts up to 50 mph are possible. Locations impacted include... Lewistown, Burnham, Highland Park, Yeagertown, Mcalisterville, McClure, Richfield, Juniata Terrace, Mexico, Alfarata, Walnut, Mifflintown, Port Royal, Thompsontown, Millerstown, Mifflin, Maitland, East Salem and Wagner. LAT...LON 4052 7757 4065 7760 4074 7714 4051 7709 TIME...MOT...LOC 1936Z 264DEG 31KT 4059 7749 Evanego
Special weather statement, Jul 9, 3:49 PM EDT, 1 hour before
Special Weather Statement National Weather Service State College PA 349 PM EDT Fri Jul 9 2021 PAZ065-092015- York PA- 349 PM EDT Fri Jul 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 415 PM EDT... At 349 PM EDT, Doppler radar indicated a strong thunderstorm over Parkville, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph are possible. Locations impacted include... Hanover, Parkville, Red Lion, Shrewsbury, Codorus, Stewartstown, Glen Rock, Pennville, Jacobus, Cross Roads, Railroad, Loganville, Winterstown, Seven Valleys, Felton and Glenville. LAT...LON 3972 7700 3983 7700 3990 7656 3972 7656 TIME...MOT...LOC 1949Z 264DEG 28KT 3977 7694 Evanego
Special weather statement, Jul 9, 4:02 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service State College PA
402 PM EDT Fri Jul 9 2021
PAZ037-041-042-092030-
Sullivan PA-Northern Lycoming PA-Tioga PA-
402 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN...NORTHERN
LYCOMING...AND TIOGA COUNTIES UNTIL 430 PM EDT...
At 401 PM EDT, Doppler radar indicated a strong thunderstorm near
Buttonwood, moving east at 25 mph.
Penny size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Ralston, Buttonwood and Liberty.
LAT...LON 4160 7687 4158 7676 4144 7673 4147 7715
4159 7714 4161 7688
TIME...MOT...LOC 2001Z 263DEG 22KT 4154 7707
EvanegoSpecial weather statement, Jul 9, 4:04 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service State College PA
404 PM EDT Fri Jul 9 2021
PAZ028-056-057-092030-
Perry PA-Juniata PA-Dauphin PA-
404 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...JUNIATA...AND
DAUPHIN COUNTIES UNTIL 430 PM EDT...
At 403 PM EDT, Doppler radar indicated a strong thunderstorm near
Mcalisterville, moving east at 30 mph.
Penny size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Millersburg, Newport, New Buffalo, Ickesburg, Liverpool, Halifax,
Thompsontown and Millerstown.
LAT...LON 4059 7731 4065 7696 4064 7694 4063 7695
4061 7692 4043 7692 4043 7736
TIME...MOT...LOC 2003Z 263DEG 27KT 4054 7723
EvanegoSpecial weather statement, Jul 9, 4:21 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service State College PA
421 PM EDT Fri Jul 9 2021
PAZ065-092045-
York PA-
421 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 445
PM EDT...
At 421 PM EDT, Doppler radar indicated a strong thunderstorm over
Shrewsbury, moving southeast at 15 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Shrewsbury, Stewartstown, Glen Rock, Delta, Cross Roads, Railroad,
Sunnyburn, Susquehanna Trails, Loganville, Winterstown, Felton, Fawn
Grove, Peach Bottom and Airville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3972 7680 3986 7671 3987 7638 3985 7635
3983 7635 3977 7627 3973 7624 3972 7624
TIME...MOT...LOC 2021Z 295DEG 14KT 3978 7666
EvanegoThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:36 PM EDT | Special Weather Statement | CTP | Juniata | 24 min |
| Jul 9, 3:49 PM EDT | Special Weather Statement | CTP | York | 26 min |
| Jul 9, 4:02 PM EDT | Special Weather Statement | CTP | Lycoming | 28 min |
| Jul 9, 4:04 PM EDT | Special Weather Statement | CTP | Perry | 26 min |
| Jul 9, 4:16 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Juniata, Lebanon, Perry, Schuylkill | 74 min |
| Jul 9, 4:21 PM EDT | Special Weather Statement | CTP | York | 24 min |
| Jul 9, 5:24 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 81 min |
| Jul 9, 6:13 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 47 min |
| Jul 9, 6:22 PM EDT | Special Weather Statement | CTP | York | 38 min |
| Jul 9, 6:41 PM EDT | Special Weather Statement | CTP | Schuylkill | 49 min |
| Jul 9, 7:00 PM EDT | Special Weather Statement | CTP | Lancaster | 30 min |
| Jul 9, 7:16 PM EDT | Special Weather Statement | CTP | Tioga | 29 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.